Alert archive / Illinois / River Flood Advisories in 2021

River Flood Advisory 4, NWS Chicago, IL

March 1, 2021Grundy County, LaSalle County, Illinois

NWS Chicago, IL issued this river flood advisory at Mar 1, 2021, 10:26 AM CST for Grundy County, LaSalle County, Illinois. It was in force for 32 hr.

The area

The outline as issued.

The facts

Issued
Mar 1, 2021, 10:26 AM CST (16:26 UTC)
Expired
Mar 2, 2021, 6:00 PM CST
In force
32 hr
Issued by
NWS Chicago, IL
Area
Storm-based polygon

Counties Grundy County, IL, LaSalle County, IL

The radar

The Chicago radar (KLOT), 50 km from the middle of the area, began a volume at 16:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Illinois River at Morris (MORI2). The gauge peaked at 12.30 ft at Mar 1, 2021, 2:00 PM CST.

actionminormoderate101503/0103/0203/0303/04
Action stage
13 ft
Minor stage
16 ft
Moderate stage
18 ft
Major stage
22 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05542500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

521 
WGUS83 KLOT 011626
FLSLOT

Flood Advisory
National Weather Service Chicago IL
1026 AM CST Mon Mar 1 2021

...The National Weather Service in Chicago has issued a Flood 
Advisory for the following rivers in Illinois...

  Illinois River at Morris affecting La Salle and Grundy Counties.

.The recent period of above freezing temperatures and resulting 
snowmelt is now causing rises on the Illinois River.

For the Illinois River (Upper)...including Morris, Ottawa, La 
Salle...elevated river levels are forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Advisory means water levels near flood stage are imminent or 
may already be occurring. Water may overtop low stream banks in some 
areas. Persons in the advisory area should use caution and avoid 
flood waters.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov/Chicago and 
water.weather.gov

The next statement is expected around 1030 PM CST this evening.

&&


ILC063-099-020430-
/O.NEW.KLOT.FL.Y.0004.210301T1626Z-210303T0000Z/
/MORI2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1026 AM CST Mon Mar 1 2021

The National Weather Service in Chicago has issued a

* Flood Advisory for
  the Illinois River at Morris.
* From this morning to Tuesday evening.
* At 9:45 AM CST Monday the stage was 12.3 feet.
* Action stage is 13.0 feet.
* Flood stage is 16.0 feet.
* Forecast...The river is expected to rise to a crest of 13.1 feet 
  just after midnight tonight.
* Impact...At 12.5 feet, Stratton Park at Route 47 bridge in Morris 
  begins to flood.


&&

LAT...LON 4137 8879 4134 8860 4144 8822 4137 8820
      4126 8867 4130 8879

$$

Birk
1 follow-up statement
318 
WGUS83 KLOT 020159
FLSLOT

Flood Advisory
National Weather Service Chicago IL
759 PM CST Mon Mar 1 2021

...The Flood Advisory is extended for the following rivers in 
Illinois...

  Illinois River at La Salle affecting La Salle, Bureau and Putnam 
  Counties.

...The Flood Advisory is cancelled for the following rivers in 
Illinois...

  Illinois River at Morris affecting La Salle and Grundy Counties.

...The Flood Advisory continues for the following rivers in 
Illinois...

  Illinois River at Ottawa affecting La Salle County.

.Recent mild temperatures have resulted in snowmelt, and runoff from 
this snowmelt has led to rises on the Illinois River.

For the Illinois River (Upper)...including Morris, Ottawa, La 
Salle...elevated river levels are forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Advisory means water levels near flood stage are imminent or 
may already be occurring. Water may overtop low stream banks in some 
areas. Persons in the advisory area should use caution and avoid 
flood waters.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov/Chicago and 
water.weather.gov

The next statement is expected around 1030 AM CST Tuesday morning.

&&


ILC063-099-020300-
/O.CAN.KLOT.FL.Y.0004.000000T0000Z-210302T0159Z/
/MORI2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
759 PM CST Mon Mar 1 2021

...The Flood Advisory for the Illinois River at Morris has been 
cancelled...

The Flood Advisory is cancelled for
  the Illinois River at Morris.
* At 6:45 PM CST Monday the stage was 12.1 feet.
* Flood stage is 16.0 feet.
* Forecast...The river crested just below action stage and is 
  expected to continue to fall.


&&

LAT...LON 4137 8879 4134 8860 4144 8822 4137 8820
      4126 8867 4130 8879

$$

ILC011-099-155-021630-
/O.EXT.KLOT.FL.Y.0003.000000T0000Z-210304T1200Z/
/LSLI2.N.SM.000000T0000Z.000000T0000Z.000000T0000Z.NO/
759 PM CST Mon Mar 1 2021

...The Flood Advisory is now in effect until Thursday morning...

The Flood Advisory continues for
  the Illinois River at La Salle.
* Until Thursday morning.
* At 6:45 PM CST Monday the stage was 19.4 feet.
* Action stage is 19.0 feet.
* Flood stage is 20.0 feet.
* Forecast...The river is expected to rise to a crest of 19.8 feet 
  tomorrow morning, and remain at or above action stage until 
  Thursday morning.
* Impact...At 20.0 feet, Agricultural areas in La Salle, Spring 
  Valley, and Peru lowlands are flooded.


&&

LAT...LON 4131 8940 4135 8933 4137 8898 4128 8899
      4128 8929

$$

ILC099-021630-
/O.EXT.KLOT.FL.Y.0002.000000T0000Z-210304T0000Z/
/OTWI2.N.SM.000000T0000Z.000000T0000Z.000000T0000Z.NO/
759 PM CST Mon Mar 1 2021

...The Flood Advisory is now in effect until Wednesday evening...

The Flood Advisory continues for
  the Illinois River at Ottawa.
* Until Wednesday evening.
* At 6:30 PM CST Monday the stage was 461.8 feet.
* Action stage is 461.0 feet.
* Flood stage is 463.0 feet.
* Forecast...The river is expected to rise to a crest of 462.0 feet 
  just after midnight tonight. The river is expected to remain at or 
  above action stage until Wednesday evening.
* Impact...At 462.5 feet, Roadway entrance to Allen Park threatened 
  in Ottawa. Allen Park west boat ramp inundated in Ottawa.


&&

LAT...LON 4137 8898 4137 8879 4130 8879 4128 8899

$$

Ratzer

What forecasters said that day

The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this river flood advisory went out at Mar 1, 5:17 AM CST, 5 hours 9 minutes earlier.

Area forecast discussion, Mar 1, 5:17 AM CST, 5 hours 9 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
517 AM CST Mon Mar 1 2021

.SHORT TERM...
238 AM CST

Through Tuesday...

We're in for quite the change today as northwesterly breezes which
have been persistent through the night will continue to drive a
at least a portion of a renewed cP airmass into the region today.
With lingering cold advection through the day, temperatures should
only manage to claw their way into the low to mid 30s, about 15
to, in some cases, 20 degrees cooler than yesterday. Winds won't
be as gusty, but a fresh breeze around 15 to 20 mph will hold wind
chill values in the 20s.

A fast-moving disturbance--caught up in the renewed broad cyclonic
flow aloft--is currently pressing southward out of the Minnesota
Arrowhead Region. While the overall magnitude of forcing with this
clipper will gradually wane with time as it continues its
southeasterly journey (surface reflection should diminish to an
open wave by early this afternoon), model guidance/soundings
depict a bit more in the way of mid-level moisture coincident with
some impressively steep lapse rates as ascent spreads across
northern Illinois by mid-late morning. Surface dewpoints dropping
in the teens does indicate the presence of a much drier lower
troposphere today, but the combination of lingering modest ascent
through the dendritic growth zone and sufficient saturation down
to around 850 mb in the latest soundings justifies a brief mention
of flurries across northern Illinois this morning along with some
beefed up sky cover.

Surface-850 mb delta Ts around 10 C and the quick arrival of this
much drier airmass does look to greatly limit any lake effect
potential into northwest Indiana this evening and overnight,
although envision we'll hang onto at least some lake effect cloud
cover for a time this evening. High pressure glides overhead
tonight, sending winds nearly calm area-wide. Given the prevalence
of single-digit dewpoints upstream, think we'll be set up with
a nearly ideal radiational cooling potential tonight. In addition,
while the 40-50 degree dewpoints and warm temperatures yesterday
essentially obliterated the snowpack across central and northeast
Illinois, last light visible satellite imagery did show lingering
snow across northwest Illinois. With this in mind, have dropped
temperatures tonight into the lower teens (maybe some single
digits possible in our favored cold spots over the lingering
snowpack) and 20s.

Tuesday will be a bit warmer as warm advection re-develops while
our high pressure departs off into the Ohio River Valley.
Increasing flow just off the surface spells the potential for some
gusty southwesterly winds as well. Momentum transfer profiles
support gusts towards 30 to maybe 35 mph across northern Illinois
and a bit lower with southward extent.

Carlaw

&&

.LONG TERM...
238 AM CST

Tuesday night through Sunday...

A reinforcing cold front is slated to arrive into the area
sometime late Tuesday night and into Wednesday. While the NAM is
possibly suffering from its typical boundary layer moisture
problems, also starting to see some signs in the guidance favoring
more cloud cover as flow turns off the lake. The GFS and CMC have
seemingly also trended a bit cooler/pessimistic in this regard
while the ECMWF/ECE continues a much warmer tune. For the time
being, have trended temperatures near the lake cooler and spread
this a bit farther inland, with mid 40s to low 50s well inland and
into central Illinois, but there could be a bit of a bust
potential here with this latest frontal passage.

The main story then through the rest of the week looks to be one
of colder temperatures near the lake with persistent light flow
and the development of afternoon lake breezes. While a
considerable degree of spread exists, there's a weak signal for a
shortwave to drop almost due southward out of Wisconsin on
Saturday with sufficient mid-level saturation to at least toss
some additional cloud cover our way. This evening's ECMWF and GFS
are trying to squeeze out some light precipitation in the region
of nearby. Ensemble output suggests this remains a low potential
and have left the forecast precipitation-free at this time.

With the persistent north to northeasterly flow, did also adjust
high temperatures this weekend down below the offered blended NBM
guidance which came in towards the 75th percentile (or higher)
among the entire guidance envelope. Thereafter, extended guidance
suggests we may turn a bit more active towards next week with
some ensemble chicklets showing some non-zero values of surface-
based CAPE...

Carlaw

&&

.AVIATION...
For the 12Z TAFs...

Northwest winds, at times gusting up to 20 kts, will be the norm
this morning. Broken mid-level clouds will stream in after
daybreak from the northwest followed by a secondary cloud deck
based near 3000-35000 feet by early afternoon. A few flurries
will be possible mainly from 17-20Z with no visibility
restrictions of accumulations expected. Clouds are expected to
clear by late afternoon as winds become light. As a surface high
pressure system slides overhead tonight, winds will drop to 3 kts
or below at all terminals. A south to southwest wind direction
will become established toward the end of the TAF period.

Borchardt

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Small Craft Advisory...LMZ743 until 9 AM Monday.

     Small Craft Advisory...Gary to Michigan City IN until 6 PM Monday.

&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Mar 1, 3:03 AM CST, 7 hours 23 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Chicago/Romeoville IL
303 AM CST Mon Mar 1 2021

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-020900-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
303 AM CST Mon Mar 1 2021 /403 AM EST Mon Mar 1 2021/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Today and Tonight.

  No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

  No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-020900-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
303 AM CST Mon Mar 1 2021

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Hazardous conditions for small craft for the Indiana
  nearshore.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday...
  Hazardous conditions for small craft are likely.

Carlaw

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 8:32 PM CSTRiver Flood AdvisoryLOTBureau, LaSalle, Putnam69 hr

Nearby

River Flood Advisories in Illinois, 2021Every river flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.